Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 305, NWS Springfield, MO

September 23, 2001Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 23, 2001, 1:37 PM CDT for Christian County, Missouri. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 1:37 PM CDT (18:37 UTC)
Expired
Sep 23, 2001, 2:00 PM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Christian County, MO

The radar

The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 1:40 PM CDTHail 0.75Chadwick, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS53 KSGF 231838
SVRSGF
MOC043-231900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI

* UNTIL 200 PM CDT

* AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF SPARTA...OR 10 MILES SOUTH
  OF OZARK...MOVING EAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CHRISTIAN COUNTY.

THE TOWNS OF CHRISTIAN CENTER...CHADWICK AND GARRISON ARE ALSO IN THE
PATH OF THIS STORM.

GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE
THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN.

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:47 AM CDT, 10 hours 50 minutes earlier.

Area forecast discussion, Sep 23, 2:47 AM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 AM CDT SUN SEP 23 2001

FORECAST CONCERNS TODAY INCLUDE PRECIPITATION TRENDS TODAY AND
COOLING TEMPERATURES.

CONVECTIVE COMPLEX MAKINGS ITS WAY ACROSS NORTHWEST MISSOURI AND
NORTHEAST KANSAS.  ACTIVITY WAS SHOWING AN OVERALL WEAKENING TREND
AT 07Z EXCEPT OVER EASTERN KANSAS WHERE THE LOW LEVEL JET HAD
STRENGTHENED AND WAS IMPINGING ON THIS CONVECTIVE SYSTEM. TRUE COLD
FRONT APPEARS TO EXTEND FROM CENTRAL IOWA TO SOUTH CENTRAL KANSAS.
WATER VAPOR IMAGERY CLEARLY SHOWED A POTENT SHORTWAVE DIGGING INTO
THE UPPER MIDWEST.

HIGH AMPLITUDE BLOCKING PATTERN WILL SET UP FOR MUCH OF THIS WEEK AS
CUTOFF LOW FORMS OVER THE OHIO RIVER VALLEY AND A SHARP RIDGE BUILDS
OVER THE WESTERN U.S.   THIS RESULT IN A STEADY STREAM OF COOL AND
DRY CANADIAN AIR INTO THE REGION.

FOR TODAY...CONVECTIVE COMPLEX WILL SPREAD INTO THE AREA THIS
MORNING.  DEVELOPMENT WILL CONTINUE THIS MORNING ON WESTERN FRINGE
OF THIS COMPLEX WHERE 850 MB CONVERGENCE IS MAXIMIZED.  COLD FRONT
WILL LIKELY CATCH UP TO THE EFFECTIVE OUTFLOW BOUNARY AND PUSH
ACROSS I-44 BY LATE MORNING. EXPECT FRONT AND ASSOCIATED CONVECTION
TO MAKE IT INTO SOUTH CENTRAL MISSOURI AROUND MIDDAY.  APPEARS
EFFECTIVE BOUNDARY WILL BE EAST OF THE AREA BEFORE SIGNIFICANT
INTENSIFICATION OCCURS THIS AFTERNOON.  STRATUS DECK WILL SPREAD
SOUTH INTO THE AREA BEHIND THE FRONT THIS AFTERNOON.  WILL FOLLOW
CLOSER TO THE COOLER MAV GUIDANCE.

FOR TONIGHT...MODELS SEEM TO CLEAR CLOUDS OUT TOO QUICKLY. BELIEVE
STRATUS WILL PERSIST THROUGH AT LEAST THE EVENING AS COOLER AIR
SPREADS OVER THE OZARK PLATEAU.

ON MONDAY...SURFACE PATTERN BECOMES MORE ANTICYCLONIC AND 850 MB
MOISTURE PROGGED TO DECREASE.  THEREFORE EXPECT CONSIDERABLE
SUNSHINE BY MIDDAY.  DEEP NORTHERLY FLOW WILL KEEP HIGHS IN THE
60S.

MONDAY NIGHT...COLDEST TEMPERATURES SO FAR THIS SEASON IN STORE AS
SPRAWLING SURFACE HIGH CONTINUES TO FEED COOL CANADIAN AIR INTO THE
REGION.  LOWS COULD DIP INTO THE UPPER 30S IN THE LAKE OF OZARKS
REGION.

IN THE EXTENDED...PERSISTENT PATTERN WILL KEEP THE COOL AND DRY
CONDITIONS GOING THROUGH THE WEEK.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   71  45  64  41 /  70  10   0   0
JLN   67  45  64  41 /  80  10   0   0
UNO   75  45  65  41 /  60  10   0   0
VIH   71  43  63  39 /  70  10   0   0

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Sep 23, 1:00 PM CDT, 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN SEP 23 2001

... A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED THUNDERSTORMS WILL PUSH ACROSS PART OF THE MISSOURI OZARKS
THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. AREAS TO THE SOUTHEAST
OF A ROLLA...TO HARTVILLE...TO CASSVILLE LINE HAVE THE BEST CHANCE
FOR STRONG STORMS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL...WIND GUSTS TO 45 MPH...AND SMALL HAIL.
ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS POSSILBE LATER THIS
AFTERNOON.

.EXTENDED OUTLOOK...
NO HAZARDOUS WEATHER IS NOT EXPECTED.

BROWNING
Special weather statement, Sep 23, 1:29 PM CDT, 8 minutes before
MOZ082-083-091-092-095>098-102>106-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 PM CDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 755...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...
SHANNON...STONE...TANEY...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...HOUSTON...MONETT...OZARK AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 1:55 PM CDTSevere Thunderstorm WarningSGFChristian, Taney50 min
Sep 23, 2:13 PM CDTSevere Thunderstorm WarningSGFDouglas47 min
Sep 23, 2:35 PM CDTSevere Thunderstorm WarningSGFOregon25 min
Sep 23, 2:50 PM CDTSevere Thunderstorm WarningSGFOzark25 min
Sep 23, 2:57 PM CDTSevere Thunderstorm WarningSGFHowell48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.